Ask an Eye Doctor and Get an Answer ASAP
Hi. I'm Dr. Rick and I have two decades of ophthalmology experience. I'm online and happy to answer your question today.
I am a retina surgeon and treat patients with wet macular degeneration (wet armd) who are on anticoagulants all the time.
Being on blood thinners, aspirin etc do not make the wet armd any worse, the vessels bleed more or leak more. It doesn't work that way.
why doesn't it work that way? Why do they bleed to start with. What makes them be wet and not dry?
There are currently three drugs, all of which are fairly similar in how they work, used as injections for this condition. They area called avastin, lucenits and afibercept.
Of the three, I tend to use avastin the most in my retina practice.
If they give injections for the bleeding, will the injections make her bleed from the injection site
Why do you use avastin? What does it do? Destroy the vessel or coagulate the blood or both?
That is good question and the answer is very complex........here is a very good web page from very respected source that can tell you this faster then I can type it:
The needle is very small, 30 gauge, and put through the wall of your eye where there are very few blood vessels. While there is a higher risk of bleeding, or getting a subconjunctival hemmorrhage (which is really just a cosmetic issue) the injection is not really that much more risky when you are on blood thinners.
I give this injection to patient on blood thinners frequently and have not had a problem since this treatment became available in 2006
Do not let the fact that you are on blood thinners delay getting an injection for your wet armd.
The doctor (sounds like she saw an optometrist) was correct in getting your friend to the ophthalmologist/retina specialist ASAP.
The faster the leakage is stopped the better the chance of saving her central vision.
She bleeds at a little stick and we have to sprinkle some powder that keeps the bleeding at bay.
I use avastin because it works well and it is priced over a thousand dollars cheaper per shot then the other meds.
She will, really, be fine with the injection into her eye. I've been doing retina for over two decades and these shots since they were invented and your friend will be safe to have this vision saving treatment even when she is anti-coagulated.
OK, I will trust what you say. We need some information to know what to talk to the doc about. What is the damage possible to the retina
I am wondering if it can cause a retinal detachment. She said the doc talked to her in terms of pouches of blood in her eye today.
She could loose her central vision, causing her to become "legally" blind (less then 20/200 vision) but it does not affect her side vision so she would not become "lights out" blind from this should she choose not to have any treatment done.
That is the worse case scenerio
One of the risk of sticking a needle in your eyeball is a retina detachment. That has happened to me, but as a retina surgeon I fixed it right away.
Anything else I should know to ask her doctor tomorrow.
The worst case scenerio? She gets an infection in the eye, called endophthalmitis, from the injection and looses the entire eye.
Review that web site I gave you on macular degeneration.
how often would she need to take the shots
Is she going to a retina specialist?
Depends on how she does. Usually every 4 weeks for 3 months, but the protocols vary on how she responds.
we live in boulder Co. do you know one out here
Good.. A retina doc is best trained to do this, although many general ophthalmologists can, and do, give these injections safely.
no she was referred to a retinologist.
There are tons of eye doc's and retina specialists, as well as the medical school......but, I'm sure that the retina doc she is seeing tomorrow will be fine.
That is what I am.
OK, I appreciate your information. I didn't "get it" when it came to the relationship of anticoagulants -really high doses- or none, to the bleed.
I'm over a thousand miles from Boulder so I don't know any of them personally although I see a lot of retina docs from there at our yearly meetings.
The anticoagulants, either high, low or none, do not really fit into this issue at all. Give them no thought.
I will go to your web now. Thank You so much. OK, so you know they exist here? The joke here is that any of us move here to ski, not to work!! Good Night
Yup. Even retina docs live in Colorado.....easy to get pot there ;-)
Have a good night and please, give my best to your friend.
I hope this information was helpful for you. But I do work for tips so I want to make sure you are happy with me before rating me. If you have another question on this or a related issue feel free to fire away. You may also receive an email survey after our chat, if you don’t feel that I have earned a “10” rating in all areas, please let me know what I can do to meet your expectations. Thanks in advance, Dr. Rick MD FACS